Recent advances in immunotherapy and in agents that target specific genetic mutations in the mitogen-activated protein kinase (MAPK) pathway have led to dramatic improvements in outcomes for patients with advanced cutaneous melanoma.
Recent advances in immunotherapy and in agents that target specific genetic mutations in the mitogen-activated protein kinase (MAPK) pathway have led to dramatic improvements in outcomes for patients with advanced cutaneous melanoma. However, compared to standard chemotherapy, the adverse events (AEs) associated with these agents (and combinations of agents) require precision treatment by a multidisciplinary team. This is particularly true for the immune-related AEs associated with ipilimumab.
Ipilimumab is a human monoclonal antibody directed against cytotoxic T-lymphocyte antigen-4 (CTLA-4), a protein that exerts an inhibitory effect on cell proliferation. Ipilimumab binds to the CTLA-4 T-cell receptor and blocks this inhibitory effect.1The AEs associated with ipilimumab are mainly immuneresponse related. The phase III trials reported drugrelated AEs in 80% of patients; these events covered a broad range of systems, including dermatologic, gastrointestinal (including diarrhea in 30% of patients), hepatic, and endocrine.2,3Dermatologic toxicity is the most common AE (up to 43.5% overall, grades 3 or 4 in 1%-3%); this generally appears after 2 to 4 weeks of treatment. Symptomatic management with moisturizers, low-dose topical corticosteroids, or urea-based topical therapies is recommended.4The second most common toxicity is diarrhea, which affects almost one-third of patients. This toxicity can occur early (within days of treatment) but most commonly appears at 6 to 8 weeks and can progress to colitis. Grade 1 and 2 diarrhea can be managed symptomatically on an outpatient basis, but longer-term or higher-grade diarrhea may require more intensive management, such as intravenous corticosteroids.5,6
Hepatotoxicity occurs in a significant proportion of patients and is typically seen between 6 to 8 weeks after initiation of therapy. Ipilimumab should be withheld for grade 2 changes in liver function tests, which should be measured daily for 3 days within initiation of oral steroid therapy if there is no improvement. More severe toxicity may occur, requiring close management.4
Most of the immune-related AEs observed in clinical trials with ipilimumab occurred within 12 weeks of initial dosing and resolved within 1 to 2 months. Fewer than 10% of patients receiving ipilimumab treatment experienced an immune-related AE more than 70 days after their last dose; moreover, all of these events were grade 1 or 2 in severity.2-4
Selective BRAF inhibitors are generally well tolerated with few grade 3/4 toxicities. The most common AEs associated with vemurafenib include grade 2/3 arthralgias (18% and 3%), rash (10% and 8%), photosensitivity (12% grade 2 or 3), fatigue (11% and 2%), cutaneous squamous cell carcinoma (12%), nausea (7% and 1%), and diarrhea (5% and <1%). Dose modification and/or interruption were required in more than one-third of patients to manage these AEs.7
GSK2118436 is also well tolerated with similar AEs.8Fever (primarily associated with GSK2118436) can generally be managed with supportive care, although evaluation to exclude sepsis should be conducted. Squamous cell carcinoma typically develops between Weeks 2 and Weeks 14, and most of these are of the keratoacanthoma type, have no metastatic potential, and can be treated with surgical excision. Patients should be monitored for development of this AE regularly during treatment.9,10
Early results from trials of the MEK inhibitors demonstrate that the most common AEs include an acneiform rash (all grade 85% for GSK1120212), diarrhea, fatigue, nausea, and vomiting. Prophylactic treatment is recommended to reduce the incidence of grade 3/4 skin rash. For grade 2 diarrhea, the drug should be withheld until symptoms have resolved to baseline or to grade 1.11,12Less common AEs include left ventricular systolic dysfunction, retinopathy, and retinal vein occlusion. Few cases of left ventricular systolic dysfunction were considered to be related to the MEK inhibitor. Retinal vein occlusion was not reversible but responded to treatment. Other early MEK inhibitor studies demonstrated ocular toxicity and visual disturbances.11,12
Agents that block the programmed death (PD-1) receptor and its ligand (PD-L1) pathway have recently been shown to be effective in treatment of advancedstage melanoma. Encouraging results from phase I studies have resulted in fast-paced development of this class of drugs, as well as evaluation of their effect as combination therapy. Nivolumab, a fully human IgG4 PD-1 receptor blocking antibody, was associated with toxicities in approximately 41% of patients; most were suspected to be immune-related in etiology and included pneumonitis, vitiligo, colitis, hepatitis, hypophysitis, and thyroiditis. Most toxicities were reversible with discontinuation or interruption of treatment or with the administration of glucocorticoids.13MK-3475, or lambrolizumab, was studied in 135 patients with advanced melanoma. AEs included fatigue, fever, chills, myalgias, and headaches, almost all of which were grade 1 or 2. Grade 3 or 4 drug-related AEs were seen in 13% of patients. Six patients experienced treatment-related pneumonitis.14
Of particular interest is the combination of PD-1 and CTLA-4 blockage, which has demonstrated impressive efficacy in early clinical trials. In one trial, 53 patients received concurrent treatment with nivolumab (antiPD-1) and ipilimumab (anti– CTLA-4) followed by nivolumab as a single agent and maintenance with nivolumab and ipilimumab. Fifty-three percent of patients had grade 3 or 4 treatment-related AEs, including elevated transaminases, diarrhea, rash, elevated lipase, and emesis. Frequently observed grade 1 and 2 AEs included rash, pruritus, fatigue, diarrhea, fever, nausea, and elevated transaminases. Most AEs were reversible and could be managed using standard algorithms.15Multidisciplinary management of a potentially wide array of AEs, particularly with the advent of combination therapy for treatment of late-stage melanoma, is critical to optimize patients’ treatment outcomes.
Jeffrey S. Weber, MD, PhD, at the H. Lee Moffitt Cancer Center, University of South Florida, Tampa, summarized these challenges as follows: “There is a learning curve to managing AEs for immunologic agents. But in my opinion, it is no different than AEs of complex chemotherapy regimens that community oncologists currently manage all the time. It is just a matter of education, experience, and getting through the learning curve.”